Heavy Rain, Muskingum
- When
- September 1, 12:00 AM EST to 7:55 AM EST
- Where
- Muskingum County, 1.48 mi SSW of Norwich
- Reported by
- Public
- Coordinates
- 39.960, -81.810
A storm total of 4.10 inches of rain was reported.
The remnant low pressure center of Hurricane Ida passed across West Virginia and the Central Appalachian Mountains from late August 31st through September 1st. The abundant moisture associated with the low intersected a frontal zone which was nearly stalled in the area of the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
The remnant low pressure center of Hurricane Ida passed across West Virginia and the Central Appalachian Mountains from late August 31st through September 1st. The abundant moisture associated with the low intersected a frontal zone which was nearly stalled in the area of the Ohio Valley. Strong isentropic and frontogenetically-induced lift led to periods of heavy rain over eastern Ohio over the two-day period, both from thunderstorms ahead of the low and from a period of tropical rainfall during the morning of the 1st. Rain tapered off by the afternoon as the remnants of Ida pulled towards the Mid-Atlantic coast.
Rainfall totals were highest in a band from near Wheeling westward through Cambridge and Zanesville. Two-day rainfall totals of 2 to 4 inches were common in this area, with isolated higher totals. Lesser rainfall amounts were observed at New Philadelphia and Salem to the north. The relatively flatter land of eastern Ohio, as well as dry antecedent conditions, lessened the impact of the rainfall on the region as compared to the rougher, more urbanized areas of southwest Pennsylvania to the east. Only a couple of road flooding reports were noted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 31, 11:54 PM EST, 6 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
1254 AM EDT Wed Sep 1 2021
.SYNOPSIS...
The remnant of Ida will bring heavy rainfall and potentially
significant flood impacts to the Upper Ohio Valley today. Cooler,
drier air is expected through the rest of the week.
&&
.NEAR TERM /THROUGH TODAY/...
No additional changes were needed for the overnight update.
The remnant of Ida will pass just southeast of the region late this
morning and early in the afternoon. The upper level energy streaking
north of the surface low will pass through the region this morning
and then begin to slowly drift eastward during the afternoon. With
the upper level energy shifting to the east, the axis of heavy rain
will also move toward central and eastern PA. Expect the axis of
heavy rain to be just south and east of Pittsburgh this morning with
2 to 3 inches of rain possible. North and west of the main axis,
rainfall amounts of 0.5 to 1.5 inches are expected. Still seeing some
timing difference on how fast the entire system clears to the east
this afternoon, but overall consensus has the heavy rain axis east of
the forecast area by mid-afternoon.
Showers will end in the southeast early this evening.
&&
.SHORT TERM /TONIGHT THROUGH FRIDAY/...
Significantly cooler and drier air will filter in behind the remnant
as a rather amplified trough-ridge-trough longwave pattern develops
across the mid-latitudes of North America and strong high pressure
builds across the Great Lakes. This pattern will provide a dry and
comfortable end to the week.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Labor Day Weekend looks to be mostly pleasant for the Upper Ohio
Valley and Allegheny Mountains. The longwave pattern is projected to
dampen, with the Pittsburgh forecast area placed in general WNW flow
aloft. Expect dry and cool weather with exception for a shortwave
passage forecast for Saturday night.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
Rain associated with the tropical remnant Ida wl deteriorate
conditions rapidly through MVFR to IFR overnight. Expect widespread
IFR until system passage heralds improvement back to VFR on
Wednesday eve.
A sufficient pres gradient should result in increasing NE wind Wed.
Wind should diminish and back to the NW Wed night as the low exits.
.Outlook...
The next genl restriction chc wl come with the crossing of a late
Saturday disturbance.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through late tonight for PAZ021>023-029-031-
073>076.
OH...Flash Flood Watch through late tonight for OHZ059-068-069.
WV...Flash Flood Watch through late tonight for WVZ002>004-012-021-
509>514.
&&Hazardous Weather Outlook National Weather Service Pittsburgh PA 620 PM EDT Tue Aug 31 2021 PAZ007>009-013-015-016-012230- Mercer-Venango-Forest-Lawrence-Clarion-Jefferson PA- 620 PM EDT Tue Aug 31 2021 This Hazardous Weather Outlook is for western Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ059-068-069-PAZ021>023-029-031-073>076-WVZ002>004-012-021-509>514- 012230- Belmont-Noble-Monroe-Allegheny-Armstrong-Indiana-Washington-Greene- Westmoreland-Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia-Ridges of Eastern Monongalia and Northwestern Preston- Preston-Eastern Preston-Western Tucker-Eastern Tucker- 620 PM EDT Tue Aug 31 2021 ...FLASH FLOOD WATCH IN EFFECT FROM 2 AM EDT WEDNESDAY THROUGH LATE WEDNESDAY NIGHT... This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania, and northern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-057-058-PAZ014-020-WVZ001-012230- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Butler-Beaver-Hancock- 620 PM EDT Tue Aug 31 2021 This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
845 PM EDT TUE AUG 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM FLASH FLOOD 1 S FINLEYVILLE 40.23N 80.00W
08/31/2021 WASHINGTON PA PUBLIC
REPORT FROM MPING: RIVER/CREEK OVERFLOWING;
CROPLAND/YARD/BASEMENT FLOODING.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
846 PM EDT TUE AUG 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM FLASH FLOOD 1 SSE CALIFORNIA 40.05N 79.90W
08/31/2021 WASHINGTON PA PUBLIC
REPORT FROM MPING: STREET/ROAD FLOODING;
STREET/ROAD CLOSED; VEHICLES STRANDED.
&&The Pittsburgh radar (KPBZ), 149 km away, was scanning. The volume nearest the first event began at 04:58 UTC.
3 heavy rain, 2 flash flood. Local standard time, as filed.
A storm total of 4.10 inches of rain was reported.
A storm total rainfall of 3.60 inches was reported.
A storm total rainfall of 4.20 inches was reported.
A video showed high water a few feet deep flowing across the Connorville Bypass.
A video showed a road under several feet of water from Wheeling Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984330, 984331, 984332, 984308, 984309.